Nevada, 2007

High Wind in Nevada, October 5, 2007

October 5, 2007 · NWS VEF · 2 events in 2 counties and zones

A Pacific storm system brought strong southwest winds to portions of the Mojave Desert and Southern Great Basin.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A Pacific storm system brought strong southwest winds to portions of the Mojave Desert and Southern Great Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Oct 5, 3:40 AM PST, 36 minutes earlier.

Area forecast discussion, Oct 5, 3:40 AM PST, 36 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION DISCUSION.
NATIONAL WEATHER SERVICE LAS VEGAS NV
440 AM PDT FRI OCT 5 2007

.SYNOPSIS...AN UNSEASONABLY COLD LOW PRESSURE SYSTEM WILL MOVE
ACROSS THE REGION TODAY AND SATURDAY. STRONG SOUTHWEST WINDS AHEAD
OF THE SYSTEM WILL BECOME NORTHWEST AND DECREASE AS IT MAKES ITS WAY
OVER THE AREA. MUCH COOLER TEMPERATURES ARE EXPECTED AREAWIDE
THROUGH THE WEEKEND.
&&

.SHORT TERM...THE INCOMING COLD UPPER LOW IS ON TRACK AND THE LATEST
MODEL SOLUTIONS ARE IN GOOD AGREEMENT WITH THE TRACK AND TIMING OF
THE SYSTEM AS IT MIGRATES ACROSS THE GREAT BASIN AND INTERMOUNTAIN
REGION TODAY THROUGH SATURDAY. THIS APPEARS TO BE IN LINE WITH
PREVIOUS RUNS AND HAS NOT REQUIRED SIGNIFICANT CHANGES TO THE
GENERAL INHERITED FORECAST TRENDS ALTHOUGH DETAILS WERE FINE TUNED.
WATER VAPOR IMAGERY SHOWED THE CENTER OF THE SYSTEM OVER NORTHERN
CALIFORNIA AND OREGON AND A 110-120 KNOT SOUTHWEST JET OVER THE
SOUTHERN SIERRA AT 11Z. WIND SHOULD DECREASE FAIRLY QUICKLY THIS
MORNING OVER THE EASTERN SIERRA SLOPES AS THE CENTER OF THE SYSTEM
SLIDES SOUTH AND THE JET MOVES OVER SOUTHERN NEVADA. SURFACE WINDS
SHIFTED TO THE NORTH AT BISHOP BETWEEN 08 AND 10Z AND THE COLD FRONT
WILL SLOWLY SLIDE DOWN THROUGH INYO COUNTY THIS MORNING. AREAS AHEAD
OF THE FRONT WILL BE SUBJECTED TO STRONG SOUTHWEST WINDS WITH GUSTS
OF 50-60 MPH AND A WIND ADVISORY IS IN EFFECT FOR THE SOUTHERN
PORTION OF THE AREA. WESTERN SAN BERNARDINO COUNTY AND THE SOUTHERN
NEVADA MOUNTAINS WILL LIKELY SEE GUSTS OVER 60 MPH AND HIGH WIND
WARNINGS ARE IN EFFECT FOR THESE FAVORED AREAS. THE 06Z NAM
INDICATES THE COLD FRONT WILL STALL OVER SOUTH CENTRAL NEVADA
THROUGH LATE THIS AFTERNOON THEN PUSH SOUTH AFTER 03Z FOLLOWED BY
NORTHWEST WINDS GENERALLY IN THE 15-30 MPH RANGE ACROSS THE REGION.
COLD TEMPERATURES WILL ACCOMPANY THE BRISK WINDS AND THE LOW END OF
THE ENSEMBLE GUIDANCE...WHICH PROBABLY IS BEST WITH THIS ANOMALOUSLY
COLD SYSTEM...SUPPORT SOME OF THE COLDEST TEMPERATURES EVER FOR
SOUTHERN NEVADA OCTOBER 6. WINDS DECREASE SUNDAY AND TEMPERATURES
TRY TO REBOUND SOMEWHAT AS THE SYSTEM MOVES INTO THE PLAINS.

.LONG TERM...MONDAY THROUGH FRIDAY NIGHT. A WEAK RIDGE WILL BE OVER
THE FORECAST AREA RESULTING IN SOUTHWEST TO WESTERLY WINDS.  THE
NEXT STORM SYSTEM MOVES OUT OF THE PACIFIC NORTHWEST ON TUESDAY.
THE MODELS HAVE BEEN FAIRLY CONSISTENT WITH KEEPING THE ENERGY FROM
THIS SYSTEM TO THE NORTH OF THE FORECAST AREA.  THE MID LEVEL WINDS
REALLY REMAIN ZONAL THROUGH WEDNESDAY AND TURN SLIGHTLY NORTHWEST
WEDNESDAY EVENING/NIGHT.  THERE SHOULD ONLY BE A SLIGHT INCREASE IN
CLOUDINESS FROM THIS SYSTEM...ESPECIALLY FOR THE HIGHER SIERRA
MOUNTAIN AREAS.  ANY MOISTURE WILL BE TO THE NORTH.

TEMPERATURES LOOK TO BE SEASONAL FOR THIS TIME OF YEAR.  HAVE OPTED
TO USE ENSEMBLE GUIDANCE MIXED WITH COOPMOS.

&&

.AVIATION...FOR MCCARRAN...WINDS WILL BE THE MAIN CONCERN
TODAY.  SOUTH TO SOUTHWEST WINDS CAN BE EXPECTED WITH WINDS REALLY
INCREASING AFTER 15Z AND LASTING INTO THE EVENING HOURS.  EXPECT THE
COLD FRONT TO PASS THROUGH AROUND 03Z SATURDAY.  AFTERNOON WINDS
STARTING AROUND 19Z SHOULD GUST TO 45 KTS CAUSING BLOWING DUST IN
AND AROUND LAS VEGAS VALLEY AND REDUCING VISIBILITIES TO 3SM AT
TIMES.

ONCE THE WIND SHIFT OCCURS THIS EVEING WIND WILL STILL BE GUSTY ON
THE BACK SIDE OF THE FRONT.  WIND COULD GUST INTO THE 30 TO 35 KT
RANGE THOUGH 09Z.

IN ADDITION...LOW LEVEL TURBULENCE MAY BE ENCOUNTERED ESPECIALLY
NEAR THE SPRING MOUNTAINS WITH POSSIBLE MOUNTAIN WAVE CONDITIONS
LASTING INTO THE EARLY AFTERNOON HOURS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A LOW PRESSURE SYSTEM WILL BRING STRONG GUSTY WINDS TO
THE LOCAL TERMINAL SITES.  THE COLD FRONT HAS PASSED THROUGH KBIH
AROUND 08Z AS THE WINDS WENT NORTHERLY.  EXPECT THE FRONT TO SLOW
FORWARD PROGESS TODAY AND NOT PASS KDRA UNTIL AROUND 00Z AND
AFTER 03Z FOR KDAG AND KEED.  LOCAL GUSTS TO OVER 50 KTS COULD OCCUR
TODAY.  AS THE FRONT PASSES THROUGH THE TERMINAL SITES GUSTY NORTH
WINDS WILL OCCUR ON THE BACKSIDE OF THE FRONT THROUGH THE OVERNIGHT
HOURS.

&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING UNTIL 6 PM PDT THIS AFTERNOON FOR NVZ018-019.
     WIND ADVISORY FROM 10 AM THIS MORNING TO 9 PM PDT THIS EVENING
     FOR NVZ015-016-020>022.
     WIND ADVISORY UNTIL 6 PM PDT THIS AFTERNOON FOR NVZ017.
AZ...WIND ADVISORY FROM 10 AM THIS MORNING TO 9 PM MST THIS EVENING
     FOR AZZ001>003-036.
CA...HIGH WIND WARNING UNTIL 7 AM PDT THIS MORNING FOR CAZ519-521.
     WIND ADVISORY FROM 10 AM THIS MORNING TO 9 PM PDT THIS EVENING
     FOR CAZ524>527.
     HIGH WIND WARNING FROM 10 AM THIS MORNING TO 9 PM PDT THIS
     EVENING FOR CAZ523.
&&

ADAIR/BORDEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Oct 4, 5:04 AM PST, 23 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
604 AM PDT THU OCT 4 2007

AZZ001>003-036-CAZ519>527-NVZ014>022-050700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
604 AM PDT THU OCT 4 2007 /604 AM MST THU OCT 4 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A POWERFUL GULF OF ALASKA STORM WILL BRING STRONG WEST TO SOUTHWEST
WINDS TO MUCH OF THE MOJAVE DESERT AND SOUTHERN GREAT BASIN TODAY
AND TONIGHT...WITH THE STRONGEST WINDS EXPECTED AT THE HIGHER
ELEVATIONS OF THE EASTERN SIERRA SLOPES. HIGH WIND WARNINGS AND
WIND ADVISORIES ARE POSTED FOR MANY AREAS TODAY. PLEASE REFER TO
PRODUCT RNONPWVEF FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WINDS ASSOCIATED WITH THE GULF OF ALASKA STORM WILL CONTINUE
THROUGH FRIDAY...AND HIGH WIND WATCHES ARE POSTED FOR MANY AREAS
FOR FRIDAY. PLEASE REFER TO PRODUCT RNONPWVEF FOR DETAILS. THE WINDS
WILL SHIFT TO NORTHERLY FRIDAY NIGHT...WITH BREEZY CONDITIONS
EXPECTED ON SATURDAY. LAKE WIND ADVISORIES MAY BE REQUIRED AGAIN
ON SATURDAY FOR THE LAKE MEAD NATIONAL RECREATION AREA OR THE
UPPER COLORADO RIVER VALLEY. THE WINDS WILL SETTLE DOWN ON SUNDAY
AS THE STORM MOVES AWAY. HAZARDOUS WEATHER IS NOT EXPECTED SUNDAY
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER PER STANDARD
OPERATING PROCEDURES.

MORGAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Spring Mountains

When
October 5, 4:16 AM PST
Where
Spring Mountains forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

Occurred 2 miles SSE of Mount Charleston, NV.

High Wind, Western Clark/Southern Nye

When
October 5, 5:00 AM PST to 6:16 AM PST
Where
Western Clark/Southern Nye forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

Emergency Services communications tower blown down in Pahrump, NV. Measured gust to 61 mph occurred at KDRA ASOS approximately 75 minutes after the tower was blown down.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2007Every state in 2007This day in weather historyWarnings in Nevada, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59280, 59281.